Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 5, 2016, 9:32 AM PST for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2016, 9:32 AM PST (17:32 UTC)
- Expired
- Jan 5, 2016, 12:30 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 19 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WGUS56 KLOX 051736
FFWLOX
CAC111-052030-
/O.NEW.KLOX.FF.W.0001.160105T1732Z-160105T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
932 AM PST TUE JAN 5 2016
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE SOLIMAR BURN AREA IN SOUTHWESTERN VENTURA COUNTY IN
SOUTHWESTERN CALIFORNIA...
* UNTIL 1230 PM PST
* AT 932 AM PST...DOPPLER RADAR AND SURFACE RAIN GAUGES INDICATED
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WITH MUD AND
DEBRIS FLOWS HAS BEEN REPORTED ACROSS HIGHWAY 101. ADDITIONAL RAIN
AND SHOWERS ARE LIKELY THROUGH THE REMAINDER OF THE MORNING.
ADDITIONAL FLASH FLOODING WITH MUD AND DEBRIS FLOWS ARE VERY
POSSIBLE.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
SOLIMAR BEACH...HIGHWAY 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS
SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY
OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF
FAST-MOVING WATER AND DEBRIS FLOWS.
&&
LAT...LON 3428 11932 3429 11933 3431 11936 3433 11935
3430 11931
$$
MJ
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE1 follow-up statement
606
WGUS76 KLOX 052026
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1224 PM PST TUE JAN 5 2016
CAC111-052034-
/O.EXP.KLOX.FF.W.0001.000000T0000Z-160105T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
1224 PM PST TUE JAN 5 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN VENTURA COUNTY WILL
EXPIRE AT 1230 PM PST...
THE HEAVY RAIN HAS ENDED...AND FLOODING that could produce mud and
debris flows from the solimar burn area IS NO LONGER EXPECTED TO
POSE A THREAT.
LAT...LON 3428 11932 3429 11933 3431 11936 3433 11935
3430 11931
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 9:25 AM PST, 7 minutes earlier.
Area forecast discussion, Jan 5, 9:25 AM PST, 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 925 AM PST TUE JAN 5 2016 .SYNOPSIS... A SERIES OF STORMS WILL BRING WIDESPREAD RAIN...ISOLATED THUNDERSTORMS...MOUNTAIN SNOW AND GUSTY SOUTHERLY WINDS AT TIMES THROUGH THE WEEK. COLDER AIR ALOFT WILL BUILD INTO THE REGION LOWERING SNOW LEVELS TO NEAR THE TEJON PASS OVER THE GRAPEVINE WEDNESDAY NIGHT THROUGH FRIDAY. && .SHORT TERM (TODAY-THU)...COLD FRONT MOVING RAPIDLY THROUGH THE AREA TODAY BUT RAIN RATES ABOUT AS EXPECTED AROUND A HALF INCH TO LOCALLY UP TO .75/HR. NO THUNDERSTORMS DETECTED SO FAR BUT CAN'T RULE OUT AN ISOLATED STORM OR TWO WITH THE FRONT. BACK EDGE OF THE MAIN FRONTAL BAND GOING THROUGH WESTERN VENTURA COUNTY CURRENTLY AND SHOULD BE THROUGH LA COUNTY BEFORE THE START OF THE EVENING RUSH HOUR. THERE WILL BE SOME SHOWER ACTIVITY BEHIND IT BUT RATES MUCH LESS THAN WHAT WE'RE EXPERIENCING WITH THE FRONT AND MAINLY ACROSS THE MTNS AND CENTRAL COAST. SNOW LEVELS CURRENTLY RUNNING RIGHT AROUND 6500-7000' WITH SEVERAL INCHES OF SNOW EXPECTED AT THE HIGHER ELEVATIONS. OVERALL PRETTY QUIET TONIGHT. MAYBE A FEW SHOWERS OVER THE MTNS BUT OTHERWISE DRY. REMAINDER OF THE FORECAST THROUGH THU LOOKS ON TRACK. TIMING FOR THE SYSTEM TOMORROW STILL LOOKS TO BE A FEW HOURS LATER IN THE DAY THAN TODAY'S SYSTEM BUT WITH THE POTENTIAL FOR SIMILAR RAIN RATES. ***FROM PREVIOUS DISCUSSION*** A COLDER MORE DYNAMIC SYSTEM RIDES INTO THE AREA WEDNESDAY. SHOWERS WITH THIS SYSTEM WILL MOVE INTO SLO COUNTY AROUND DAWN. SHOWERS WILL THEN OVERSPREAD THE ENTIRE FORECAST AREA DURING THE MORNING. AT ONE TIME THIS LOOKED LIKE IT WAS GOING TO BE A LESSER SYSTEM THAN TODAYS BUT NOW IT LOOKS SIMILAR IN FACT IT WILL BE COLDER AND MORE DYNAMIC SO THERE WILL BE SLIGHT CHC OF TSTMS. RAINFALL RATES AGAIN MAY EXCEED THE FLASH FLOOD CRITERIA FOR THE BURN AREAS. THIS SYSTEM WILL ALSO BE DIFFERENT. THE PARENT UPPER LOW WILL MOVE VERY SLOWLY DOWN THE COAST AND SRN CA WILL BE UNDER WESTERLY CYCLONIC FLOW WED AFTERNOON INTO THURSDAY. THIS FLOW WILL BE BOTH MOIST AND DYNAMIC AND SHOWER ACTIVITY WILL PERSIST THROUGH THE NIGHT AND INTO THURSDAY. THE COLD AIR ASSOC WITH THIS SYSTEM WILL PROVIDE ENOUGH INSTABILITY TO KEEP THE SLIGHT CHC OF TSTMS GOING THROUGH WED NIGHT. THE FLASH FLOOD WATCH AND THE WINTER STORM WARNING ARE A LITTLE AWKWARD DUE TO THE LULL IN BETWEEN TO THE TWO STORMS. THERE WILL BE ABOUT A 9 HOUR PERIOD WHERE THERE IS NO THREAT OF FLASH FLOODING AND VERY LITTLE WINTER DANGER IN THE MOUNTAINS. BUT STILL THE STORMS ARE SO CLOSE TO OVERLAPPING IT JUST DOES NOT MAKE SENSE TO HAVE TWO WARNINGS/WATCHES IN THEIR PLACE. QPF FOR BOTH STORMS SHOULD BE PRETTY SIMILAR WITH ABOUT AN INCH OF RAINFALL ACROSS THE COASTS AND VLYS WITH 1 TO 2 INCHES ACROSS THE HIGHER TERRAIN. THESE SYSTEMS SO FAR HAVE NOT BEEN THAT COOPERATIVE WITH THE MDL SOLUTIONS AND WOULD NOT BE SURPRISED IF ACTUAL VALUES TURN OUT QUITE A BIT DIFFERENT IN SOME PLACES. DUE TO THE SHOWERY NATURE OF WEDNESDAYS SYSTEM RAINFALL WILL BE MORE VARIABLE WITH THAT SYSTEM. SNOW LEVELS WILL BE VERY TRICK WITH THIS SYSTEM - DUE TO THE SOUTHERLY FLOW WARM AIR WILL BE PUSHED UP THE COASTAL SLOPES OF THE MTN RANGES AND THIS WILL LIFT THE SNOW LEVELS UP TO 2000 FEET HIGHER THAN THE AREAS NEAR THE KERN COUNTY LINE. IN GENERAL THE SNOW LEVEL WILL BE NEAR 6000 FEET TODAY. THE COLD AIR WITH THE SECOND STORM WILL LOWER THE SNOW LEVEL TO NEAR 5000 FEET AND CONVECTIVE BUSTS COULD BRING SNOW AS LOW AS 4000 FEET WHICH WOULD AFFECT THE MAJOR MOUNTAIN PASSES. OVER THE NEXT 48 HOURS 1 TO 2 FEET WILL LIKELY FALL ABOVE 6000 FEET WITH LESSER ACCUMULATIONS FROM 5000 TO 6000 FEET. .LONG TERM (FRI-MON)...SHOWERS COULD LINGER INTO THE MORNING HOURS ON FRIDAY...BUT SHOULD WEAKEN FAIRLY QUICKLY BY THE AFTERNOON. BELOW NORMAL TEMPERATURES WILL REMAIN MOSTLY UNCHANGED FROM EARLIER IN THE WEEK. COMPUTER MODELS CONTINUE TO SHOW A WEAK FRONT SWEEPING THROUGH THE AREA ON SATURDAY WHICH WOULD BRING SOME LIGHT RAIN TO MOST OF THE REGION...THOUGH NOT TO THE SAME DEGREE AS WHAT WE ARE SEEING OVER THE NEXT 48 HOURS. SHOWERS AFTER THAT FRONT COULD LINGER THROUGH SUNDAY...BUT THE CHANCES OF MEASURABLE RAIN IS QUITE LOW. MODERATE CONFIDENCE IN A BREAK FROM THE RAIN CHANCE FOR THE FIRST HALF OF THE WORK WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHWEST AND TEMPERATURES RETURN TO NORMAL. && .AVIATION...05/1150Z. AT 1145Z...THERE WAS NO MARINE LAYER. LOW TO MODERATE CONFIDENCE IN THE 12Z TAFS MAINLY DUE TO TIMING AND CATEGORY OF CIGS/VSBYS ASSOCIATED WITH A STRONG FRONTAL SYSTEM APPROACHING FROM THE WEST LATER THIS MORNING. THERE IS A 40 PERCENT CHANCE OF IFR CIGS/VSBYS DURING HEAVIER RAIN AT ALL TAF SITES FOR UP TO 3 HOURS WITH THE FRONTAL PASSAGE BETWEEN 12Z TO 18Z FROM KSBA AND NORTHWARD AND 14Z TO 20Z TO THE SOUTH. GUSTY WINDS FROM THE SOUTH SHIFTING TO THE WEST BEHIND THE FRONT MAY BRIEFLY EXCEED TAF WINDS ESPECIALLY RIGHT NEAR THE TIME OF FRONTAL PASSAGE. THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF HEAVY RAIN AHEAD OF THE COLD FRONT FOR ALL TAF SITES EXCEPT A MUCH LESSER CHANCE AT KPMD AND KWJF. KLAX...LOW TO MODERATE CONFIDENCE IN THE 12Z TAF. GOOD CHANCE OF EAST WINDS AT OR ABOVE 10 KT BETWEEN 14Z AND 18Z TODAY. THERE IS A 30 PERCENT CHANCE OF IFR CEILINGS BETWEEN 15Z TO 20Z TUESDAY. THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF HEAVY RAIN AHEAD OF THE COLD FRONT. KBUR...MODERATE CONFIDENCE IN THE 12Z TAF. THERE IS A 30 PERCENT CHANCE OF IFR CEILINGS BETWEEN 18Z TO 21Z TUESDAY. THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF HEAVY RAIN AHEAD OF THE COLD FRONT. && .MARINE...05/400 AM. THERE WILL BE PERIODS OF GUSTY WINDS WITH LOCAL GUSTS 30 TO 35 KNOTS OVER THE NORTHERN OUTER WATERS EARLY TODAY AND AGAIN ON WEDNESDAY...AS TWO FRONTAL SYSTEMS CROSS THE COASTAL WATERS. GUSTS GENERALLY UP TO 25 KNOTS ELSEWHERE. THE GUSTY WINDS WILL PERSIST AT LEAST THROUGH THU NIGHT. A BUILDING LONG PERIOD WEST SWELL WILL BRING SEAS 10 TO 20 FEET THEREFORE A GENERAL SMALL CRAFT ADVISORY HANDLING BOTH THE HAZARDOUS SEAS AND WINDS WILL PERSIST THROUGH AT LEAST THURSDAY AFTERNOON AND MOST LIKELY THROUGH FRIDAY AFTERNOON. HAZARDOUS BAR CONDITIONS ARE LIKELY BOTH WEDNESDAY AND THURSDAY FOR ANY WEST TO NORTHWEST FACING HARBOR ENTRANCE...SUCH AS MORRO BAY...VENTURA HARBOR...AND MARINA DEL REY. && .BEACHES...05/400 AM. A LARGE LONG-PERIOD WESTERLY SWELL WILL BRING CONTINUED HIGH SURF TO ALL BEACH AREAS THROUGH FRIDAY. HIGH SURF ADVISORIES HAVE BEEN POSTED FOR ALL BEACH AREAS. THE SURF MAY BUILD TO NEAR OR ABOVE HIGH SURF WARNING LEVELS BY THE MIDDLE OF THE WEEK...MOST LIKELY ALONG THE CENTRAL COAST AND NEAR VENTURA HARBOR. THERE IS MODERATE-TO-HIGH CONFIDENCE THAT LARGE AND POTENTIALLY DAMAGING SURF...COASTAL FLOODING...AND BEACH EROSION WILL AFFECT SOUTHERN CALIFORNIA BEACHES TUESDAY NIGHT THROUGH THURSDAY NIGHT. IN ADDITION...THERE WILL BE A SIGNIFICANT RISK OF SNEAKER WAVES WITH THIS EVENT. MANY HARBORS AND COASTAL STRUCTURES HAVE THE POTENTIAL TO BE AFFECTED. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). COASTAL FLOOD ADVISORY (SEE LAXCFWLOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...MW/RORKE AVIATION/MARINE...BRUNO/KAPLAN SYNOPSIS...MUNROE WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 5, 6:00 AM PST, 3 hours 32 minutes before
HWOLOX HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST TUE JAN 5 2016 CAZ034>041-044>046-051>054-059-087-088-547-548-061400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST TUE JAN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY LARGE SWELLS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH TODAY. THERE IS THE POTENTIAL FOR UP TO 1 FOOT OF SNOW ACROSS THE MOUNTAINS ABOVE 6000 FT THROUGH TODAY MAKING MOUNTAIN TRAVEL VERY HAZARDOUS. HEAVY RAIN WILL CREATE A POTENTIAL FOR DEBRIS FLOWS BELOW THE RECENT BURN AREAS. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A SECOND STORM WILL MOVE ACROSS THE AREA ON WEDNESDAY WITH SHOWER CHANCES REMAINING THROUGH MOST OF THURSDAY. LARGE SWELLS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH MUCH OF THE WEEK TO PRODUCE HIGH SURF ACROSS ALL COASTAL AREAS...PEAKING ON THURSDAY. THERE IS THE POTENTIAL FOR 2 FEET OF SNOW ACROSS THE MOUNTAINS ABOVE 6000 FT THROUGH WEDNESDAY MAKING MOUNTAIN TRAVEL VERY HAZARDOUS. HEAVY RAIN WILL CREATE A POTENTIAL FOR DEBRIS FLOWS BELOW THE RECENT BURN AREAS. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JACKSON
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 5:13 PM PST | Wind Advisory | LOX | 15 hr | |
| Jan 4, 7:11 PM PST | Coastal Flood Advisory | LOX | Los Angeles | 65 hr |
| Jan 5, 4:41 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Jan 5, 6:01 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Jan 5, 7:21 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Jan 5, 8:05 AM PST | Areal Flood Advisory | LOX | Ventura | 3 hr |
| Jan 5, 9:49 AM PST | Areal Flood Advisory | LOX | Los Angeles | 5 hr |
| Jan 5, 11:44 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.